Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 144, NWS Atlanta, GA

June 8, 2020Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 8, 2020, 6:48 PM EDT for Toombs County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 6:48 PM EDT (22:48 UTC)
Expired
Jun 8, 2020, 7:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 120 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS52 KFFC 082248
SVRFFC
GAC279-082330-
/O.NEW.KFFC.SV.W.0144.200608T2248Z-200608T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
648 PM EDT Mon Jun 8 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Toombs County in southeastern Georgia...

* Until 730 PM EDT.

* At 648 PM EDT, a severe thunderstorm was located over Cedar
  Crossing, or near Plant Hatch, moving north at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Vidalia, Santa Claus, Center, Toombs Central, Ohoopee, New
  Branch, Ponderosa, McNatt Falls, South Thompson, English Eddy, Rock
  Springs, Cedar Crossing, Johnson Corner and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3196 8238 3195 8239 3196 8240
      3195 8240 3197 8243 3196 8246 3197 8248
      3224 8244 3228 8232 3222 8221 3218 8219
      3191 8223
TIME...MOT...LOC 2248Z 190DEG 15KT 3202 8238 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
724 
WWUS52 KFFC 082317
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
717 PM EDT Mon Jun 8 2020

GAC279-082330-
/O.CON.KFFC.SV.W.0144.000000T0000Z-200608T2330Z/
Toombs GA-
717 PM EDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL TOOMBS COUNTY...

At 716 PM EDT, a severe thunderstorm was located over Santa Claus, or
near Lyons, moving north at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lyons, Vidalia, Santa Claus, Alston, South Thompson, Center, Toombs
Central, Ohoopee, New Branch, Ponderosa, Rock Springs and Johnson
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 8244 3228 8232 3222 8221 3218 8219
      3202 8221 3207 8247
TIME...MOT...LOC 2316Z 190DEG 15KT 3214 8234 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:39 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 3:39 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
339 PM EDT Mon Jun 8 2020

.SHORT TERM /Tonight through Tuesday Night/...
Main concerns in the short term period are chances and coverage
of convection and will there be any isolated flooding from
rain bands.

PW values thru Tues night fairly high but not extreme, 1.75-1.90
inches, above average but not near 99th percentiles for this time
year as is expected to our west. While our average QPF for this
and more so Tues afternoon/evening are only 0.25-0.50 where rain
occurs, isolated spots could see 1-2 in/hr rates, with 1-2 in
totals perhaps more. Not expecting any flooding with even those
kinds of numbers, but there could be drainage issues in urban
areas.

Otherwise, convection could be strong Tues with gusty winds and
frequent lightning. Storms so far today have not been to intense
and forecast SBCAPE not expected to be much higher than today.
Will continue to monitor.

Raised min temps tonight a bit, perhaps not enough, based on very
rich moisture and observed biases from last night.

SNELSON

.LONG TERM /Wednesday through Monday/...
An incoming cold front on Wednesday will enhance convective
coverage, especially by afternoon as instability increases with
daytime heating. Afternoon MUCAPE values in excess of 1500-2000 J/kg
will lead to some potential for more robust thunderstorm
development, though shear will be limited. Given some damaging wind
threat, a Marginal Risk for severe thunderstorm encompasses much of
the area on Wednesday.

The cold front will begin to clear parts of north Georgia from
Wednesday night into Thursday morning, ushering in a noticeably
drier airmass. Dewpoints drop from the 70s to the 50s and low 60s
behind the front through the day Thursday across northern and
western Georgia. The front will lose forward momentum somewhere
across southeast Georgia on Thursday which will sustain the chance
for scattered showers and thunderstorms in play across southeastern
portions of the area. The stationary front will then linger across
southeast Georgia into the Georgia Coastal Plain into the weekend,
keeping at least chance PoPs relegated to the southeast zones. A
secondary weak front by Sunday appears mostly dry at this time with
a reinforcement of drier air in north Georgia.

Temperatures behind the midweek front will run largely near normal
through the coming weekend.

RW

&&

.AVIATION...
18Z Update...
IFR/MVFR stratus finally dissipating even over NE GA airports.
SHRA/TSRA developing this afternoon and evening but coverage
should be limited to 30-50%. Have TEMPO 20-00Z at all sites. More
near or sub IFR stratus expected after 09Z at all sites then
clearing after 16Z. More coverage of SHRA/TSRA expected tomorrow
afternoon so have prevailing TSRA starting at 21Z Tues at KATL.
Sfc winds will remain SSE 7-10kts then 3-6kts after 01Z, then
becoming SSW 6-9kts after 14Z Tues.

//ATL Confidence...18Z Update...
Medium confidence on TSRA coverage and likelihood this afternoon
and Tuesday
Medium-High confidence on all other elements

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  71  87 /  40  70  60  70
Atlanta         73  85  71  87 /  40  70  60  70
Blairsville     69  81  68  81 /  40  70  60  70
Cartersville    71  86  71  88 /  40  70  60  60
Columbus        73  88  72  90 /  30  80  60  70
Gainesville     72  83  70  85 /  40  70  60  70
Macon           73  88  71  88 /  30  70  60  70
Rome            72  87  71  88 /  40  70  50  60
Peachtree City  71  85  70  87 /  30  80  60  70
Vidalia         74  91  72  91 /  40  70  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....RW
AVIATION...SNELSON
Hazardous weather outlook, Jun 8, 5:33 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
533 PM EDT Mon Jun 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-092145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
533 PM EDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms are possible this evening. Some of these
storms could contain heavy rain, gusty winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms are expected across the forecast area
each day from Tuesday through Thursday, followed by isolated
thunderstorms focused in east-central Georgia on Friday and
Saturday. Frequent lightning, heavy rain, and gusty winds will be
the primary hazards with any storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 8, 3:48 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT Mon Jun 8 2020

GAZ074-085-082015-
Washington GA-Johnson GA-
348 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 415 PM EDT...

At 348 PM EDT...a strong thunderstorm was near Oconee, or 10 miles
northwest of Wrightsville...moving north at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Tennille, Harrison, Oconee, Donovan and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3275 8271 3277 8296 3280 8295 3282 8297
      3284 8297 3285 8299 3296 8302 3301 8285
      3296 8268
TIME...MOT...LOC 1948Z 181DEG 14KT 3283 8286

WIND...40MPH
Special weather statement, Jun 8, 5:34 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT Mon Jun 8 2020

GAZ049-050-060-061-082200-
Morgan GA-Putnam GA-Hancock GA-Greene GA-
534 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
NORTHEASTERN PUTNAM...NORTHWESTERN HANCOCK AND SOUTHERN GREENE
COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT...a strong thunderstorm was over Rockville, or 9 miles
east of Eatonton...moving north at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eatonton, Phoenix, Reynolds at Lake Oconee, Liberty, Rockville,
Veazey, Parks Mill, Harmony and Oconee Springs Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3325 8315 3326 8336 3350 8339 3355 8323
      3349 8306
TIME...MOT...LOC 2134Z 182DEG 11KT 3334 8323

WIND...40MPH
Special weather statement, Jun 8, 6:06 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT Mon Jun 8 2020

GAZ050-051-061-062-082230-
Taliaferro GA-Hancock GA-Warren GA-Greene GA-
606 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHEASTERN HANCOCK...WESTERN WARREN AND EASTERN GREENE COUNTIES
UNTIL 630 PM EDT...

At 605 PM EDT...a strong thunderstorm was near Springfield, or 8
miles northeast of Sparta...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Crawfordville, White Plains, Sharon, Springfield, Powelton, Barnett,
Mayfield and Alexander Stephens Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3330 8280 3333 8300 3353 8306 3360 8291
      3353 8273
TIME...MOT...LOC 2205Z 177DEG 15KT 3339 8291

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 8, 6:12 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Mon Jun 8 2020

GAZ062-075-076-082245-
Jefferson GA-Glascock GA-Warren GA-
612 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NORTHERN
GLASCOCK AND SOUTHEASTERN WARREN COUNTIES UNTIL 645 PM EDT...

At 612 PM EDT...a strong thunderstorm was over Gibson...moving north
at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Warrenton, Gibson, Stapleton, Avera, Camak, Reese and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3313 8243 3327 8271 3343 8270 3348 8260
      3345 8259 3341 8255 3335 8255 3336 8253
      3334 8250 3334 8245 3333 8242
TIME...MOT...LOC 2212Z 179DEG 15KT 3326 8256

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 8, 6:40 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
640 PM EDT Mon Jun 8 2020

GAZ112-113-082315-
Toombs GA-Montgomery GA-
640 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS AND SOUTHEASTERN
MONTGOMERY COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT...a strong thunderstorm was over Cedar Crossing, or
near Plant Hatch...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center, Toombs
Central, Ohoopee, New Branch, Ponderosa, McNatt Falls, South
Thompson, English Eddy, Grays Landing, Rock Springs, Cedar Crossing
and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3196 8238 3195 8239 3197 8244
      3197 8249 3196 8250 3195 8248 3195 8251
      3221 8253 3228 8231 3223 8221 3216 8218
      3214 8220 3191 8223
TIME...MOT...LOC 2240Z 194DEG 15KT 3201 8238

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 8, 6:42 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
642 PM EDT Mon Jun 8 2020

GAZ062-075-076-082300-
Jefferson GA-Glascock GA-Warren GA-
642 PM EDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
NORTHEASTERN GLASCOCK AND SOUTHEASTERN WARREN COUNTIES UNTIL 700 PM
EDT...

At 642 PM EDT...a strong thunderstorm was near Wrens, or 11 miles
east of Gibson...moving north at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Wrens, Matthews and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3320 8225 3319 8240 3329 8254 3335 8252
      3334 8250 3334 8245 3333 8242 3331 8240
      3331 8234 3330 8231 3327 8229 3327 8226
      3323 8223
TIME...MOT...LOC 2242Z 194DEG 15KT 3326 8240

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:48 PM EDTSpecial Weather StatementFFCEmanuel27 min
Jun 8, 3:17 PM EDTSpecial Weather StatementFFCEmanuel28 min
Jun 8, 3:48 PM EDTSpecial Weather StatementFFCWashington27 min
Jun 8, 5:34 PM EDTSpecial Weather StatementFFCPutnam26 min
Jun 8, 6:06 PM EDTSpecial Weather StatementFFCTaliaferro24 min
Jun 8, 6:12 PM EDTSpecial Weather StatementFFCGlascock, Warren33 min
Jun 8, 6:40 PM EDTSpecial Weather StatementFFCToombs35 min
Jun 8, 6:42 PM EDTSpecial Weather StatementFFCGlascock18 min
Jun 8, 7:29 PM EDTSpecial Weather StatementFFCToombs31 min
Jun 8, 7:39 PM EDTSpecial Weather StatementFFCWilkes36 min
Jun 8, 7:41 PM EDTSpecial Weather StatementFFCTreutlen34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.